Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 14, 2005, 8:32 PM EDT for Northumberland County, Schuylkill County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 8:32 PM EDT (00:32 UTC)
- Expired
- May 14, 2005, 9:30 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
The radar
The State College radar (KCCX), 147 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 150032 SVRCTP PAC097-107-150130- /O.NEW.KCTP.SV.W.0012.050515T0032Z-050515T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 832 PM EDT SAT MAY 14 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 930 PM EDT * AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FERNDALE...OR NEAR SHAMOKIN...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT CARMEL AROUND 840 PM EDT... ASHLAND AND JOE ZERBEY AIRPORT AROUND 845 PM EDT... GIRARDVILLE AROUND 850 PM EDT... FRACKVILLE AND MINERSVILLE AROUND 855 PM EDT... SHENANDOAH AND ST. CLAIR AROUND 900 PM EDT... LOCUST LAKE STATE PARK AND MAHANOY CITY AROUND 905 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4082 7664 4064 7661 4070 7568 4096 7573 $$
3 follow-up statements
000 WWUS51 KCTP 150054 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 852 PM EDT SAT MAY 14 2005 PAC097-150102- /O.CAN.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/ NORTHUMBERLAND- 852 PM EDT SAT MAY 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHUMBERLAND COUNTY IS CANCELLED... THE LINE OF THUNDERSTORMS HAS MOVED EAST OF THE AREA. THEREFORE...THE THREAT OF DAMAGING WINDS IS OVER. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4082 7634 4067 7648 4070 7568 4096 7573 $$ PAC107-150130- /O.CON.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/ SCHUYLKILL- 852 PM EDT SAT MAY 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR SCHUYLKILL COUNTY... AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHLAND...OR NEAR MOUNT CARMEL...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FRACKVILLE...GILBERTON AND SHENANDOAH AROUND 905 PM EDT... PORT CARBON AROUND 910 PM EDT... LOCUST LAKE STATE PARK...MAHANOY CITY AND NEW PHILADELPHIA AROUND 915 PM EDT... TUSCARORA AND MIDDLEPORT AROUND 920 PM EDT... HOMETOWN AROUND 925 PM EDT... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4082 7634 4067 7648 4070 7568 4096 7573 $$
000 WWUS51 KCTP 150115 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 914 PM EDT SAT MAY 14 2005 PAC107-150130- /O.CON.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/ SCHUYLKILL- 914 PM EDT SAT MAY 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM EDT FOR SCHUYLKILL COUNTY... AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TUSCARORA...OR NEAR TAMAQUA...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TAMAQUA AND COALDALE AROUND 920 PM EDT... SNYDERS AROUND 930 PM EDT... WIND DAMAGE WITH THIS STORM CAN OCCUR WELL AHEAD OF THE RAIN AND LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4090 7605 4054 7630 4070 7568 4096 7573 $$
000 WWUS51 KCTP 150129 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 929 PM EDT SAT MAY 14 2005 PAC107-150138- /O.EXP.KCTP.SV.W.0012.000000T0000Z-050515T0130Z/ SCHUYLKILL- 929 PM EDT SAT MAY 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLKILL COUNTY WILL EXPIRE AT 930 PM EDT... THE THREAT FOR DAMAGING WINDS WILL END SHORTLY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 930 PM. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4090 7605 4054 7630 4070 7568 4096 7573 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:36 PM EDT, 5 hours 56 minutes earlier.
Area forecast discussion, May 14, 2:36 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 236 PM EDT SAT MAY 14 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... A FEW SHOWERS SHOWING UP ON RADAR THIS AFTERNOON BUT CERTAINLY NOTHING SIGNIFICANT AT THIS POINT. MUCH LARGER BATCH OF SHOWERS AND THUNDERSTORMS TO THE WEST OVER OHIO VALLEY ASSOCIATED WITH COLD FRONT MOVING EASTWARD. THIS IS THE MAIN CONCERN FOR THIS AFTERNOON AND EVENING AS ATMOSPHERE CONTINUES TO DESTABILIZE. DEW POINTS HAVE RISEN TO THE UPPER 50S OVER A GOOD PORTION OF THE CWA AND TEMPS IN THE 70S IN SOME AREAS. STILL REMAIN UNDER A SLIGHT RISK THIS AFTERNOON WITH APPROACHING CONVECTION. HOWEVER THE MAIN THREAT REMAINS SOUTH OF PA ASSOCIATED WITH HIGHEST CAPE VALUES OVER SOUTHERN OHIO...KENTUCKY...AND WEST VIRGINIA. NO CREDIBLE AMOUNT OF DIRECTIONAL SHEAR TO TALK ABOUT...BUT SPEED SHEAR IS SOMEWHAT IMPRESSIVE WITH WINDS JUST ABOVE 4000 FT AT 30-45 KTS. ON SUNDAY...SHOWERS ARE STILL POSSIBLE AS SYSTEM TO OUR NORTH WORKS THROUGH THE AREA...HOWEVER WITH MAIN THUNDERSTORM DYNAMICS WELL OUT OF THE AREA DO NOT EXPECT ANY THUNDER ONLY SCATTERED SHOWERS. AS MID SHIFT SO EXPERTLY CONVEYED (SEE PREVIOUS DISCUSSION FOR FULL EXPLANATION)...POTENTIAL FOR A STRONGER THERMALLY DIRECT TRANSVERSE CIRCULATION TO DEVELOP AND THIS COULD MEAN MORE THAN JUST SHOWERS FOR PARTS OF PA. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... HIGH PRESSURE MOVES INTO THE AREA SUNDAY NIGHT AND INTO MONDAY MORNING. THIS BRINGS LOWER THAN NORMAL TEMPS INTO PA THROUGH THE WORK WEEK. NO REAL CHANCE FOR PRECIP UNTIL NEXT SYSTEM APPROACHES PA ON WED AFTERNOON AND EVENING. CHANCE FOR PRECIP LINGERS EACH DAY THOUGH THE REMAINDER OF THE FORECAST PERIOD. && .AVIATION... TOUGH FORECAST FOR AVIATION INTERESTS TODAY THROUGH TOMORROW. CENTRAL PA CURRENTLY SITTING IN WARM SECTOR AWAITING DEVELOPMENT OF SHOWERS/TSTORMS FOR LATE THIS AFTERNOON INTO THIS EVENING. TSTORMS EXPECTED TO BE MULTICELLULAR AS A BROKEN LINE OF CONVECTION FORMS AND SLIDES EAST ACROSS THE SOUTHERN TIER. THESE STORMS WILL POTENTIALLY BECOME STRONG AND CAPABLE OF PRODUCING VERTICAL WIND SHEAR AND SURFACE GUSTS IN EXCESS OF 40 MPH. THIS ACTIVITY WILL DIE DOWN THIS EVENING...BUT SHOWERS AND WEAKER TSTORMS WILL CONTINUE TO BRING AREAS OF MVFR TO CENTRAL PA. AFTER MIDNIGHT TONIGHT A COLD FRONT WILL PUSH THROUGH ENDING CONVECTIVE THREAT BUT BRINGING A 6-12HR PERIOD OF WIDESPREAD MVFR (IFR IN THE NW MTNS) CONDITIONS BEFORE CEILINGS RISE ABOVE 3KFT BETWEEN 12-15Z. UPPER LOW SLIDES IN BEHIND FOR THE DAY ON SUN HOWEVER...BRINGING HIT AND MISS SHOWERS (AND MVFR CONDS) FROM LATE MORNING THROUGH THE AFTERNOON...WITH A TSTORM POSSIBLE FROM KIPT TO KMDT. THEN QUIETER WEATHER SETTLES IN FOR SUN NIGHT INTO MONDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SHORT TERM...ONDREJIK LONG TERM...ONDREJIK AVIATION...RXR
Hazardous weather outlook, May 14, 4:35 AM EDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 435 AM EDT SAT MAY 14 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150834- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 435 AM EDT SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A FRONTAL SYSTEM APPROACHING THE REGION TODAY WILL PUSH SHOWERS AND THUNDERSTORMS INTO THE STATE. A FEW THUNDERSTORMS MAY BE LOCALLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 14, 6:21 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HERNDON 40.71N 76.85W
05/14/2005 0.25 INCH NORTHUMBERLAND PA TRAINED SPOTTER
&&
MMDSpecial weather statement, May 14, 6:35 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 635 PM EDT SAT MAY 14 2005 PAZ026>028-142330- HUNTINGDON-JUNIATA-MIFFLIN- 635 PM EDT SAT MAY 14 2005 ...GUSTY WINDS WILL AFFECT JUNIATA...HUNTINGDON AND MIFFLIN COUNTIES... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM HUNTINGDON TO RAYSTOWN LAKE TO WATERFALL...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR SHIRLEYSBURG...ORBISONIA...MOUNT UNION AROUND 640 PM...WHIPPLE DAM STATE PARK...NEWTON HAMILTON AROUND 645 PM...MCALEVYS FORT... ALLENSVILLE AROUND 650 PM...MCVEYTOWN AROUND 655 PM...BLACKLOG AND BELLEVILLE AROUND 700 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. MANY REPORTS OF WIND GUSTS TO 40 MPH HAVE BEEN RECEIVED EARLIER THIS AFTERNOON AND EVENING AS THIS LINE OF STORMS MOVED THROUGH JOHNSTOWN AND ALTOONA. DANGELO
Special weather statement, May 14, 7:02 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 702 PM EDT SAT MAY 14 2005 PAZ049-150000- UNION- 702 PM EDT SAT MAY 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT UNION COUNTY... AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES WEST OF MIFFLINBURG...MOVING EAST-NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR HARTLETON...LAURELTON CENTER...AND R.B. WINTER STATE PARK AROUND 715 PM...MIFFLINBURG...AND SAND BRIDGE STATE PARK AROUND 725 PM... FOREST HILL...AND NEW BERLIN AROUND 730 PM...VICKSBURG...AND SPRUCE RUN RESERVIOR AROUND 735 PM AND LEWISBURG AROUND 740 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. DANGELO
Special weather statement, May 14, 7:30 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 730 PM EDT SAT MAY 14 2005 PAZ028-050-056-150000- JUNIATA-PERRY-SNYDER- 730 PM EDT SAT MAY 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT PERRY...JUNIATA AND SNYDER COUNTIES... AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIFFLINBURG TO MCALISTERVILLE TO BLAIN...MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR BEAVERTOWN AND THOMPSONTOWN AROUND 735 PM... RICHFIELD...NEW BLOOMFIELD...AND MILLERSTOWN AROUND 740 PM... MIDDLEBURG...SHERMANSDALE...AND NEWPORT AROUND 745 PM...FREMONT AROUND 750 PM AND FREEBURG AROUND 755 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS HAVE CONSISTENTLY GUSTED TO 40 MPH WITH THIS LINE OF STORMS. SMALL HAIL IS POSSIBLE...BUT NOT LIKELY. DANGELO
Special weather statement, May 14, 8:02 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 802 PM EDT SAT MAY 14 2005 PAZ051>053-057>059-150100- COLUMBIA-DAUPHIN-LEBANON-MONTOUR-NORTHUMBERLAND-SCHUYLKILL- 802 PM EDT SAT MAY 14 2005 ...THUNDERSTORMS WITH VERY GUSTY WINDS WILL AFFECT MONTOUR...LEBANON...DAUPHIN...SCHUYLKILL...NORTHUMBERLAND AND COLUMBIA COUNTIES... AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTOURSVILLE TO LINGLESTOWN...MOVING EAST AT 50 MPH. THIS LINE OF STORMS HAS CONSISTENTLY PRODUCED 40 TO 50 MPH WIND GUSTS AS IT HAS MOVED EAST FROM THE CENTRAL MOUNTAINS. GUSTS THIS STRONG CAN KNOCK DOWN TREE LIMBS AND MAKE DRIVING DIFFICULT. SOME SMALL HAIL IS ALSO POSSIBLE. DANGELO
Local storm report, May 14, 8:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 PM EDT SAT MAY 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MCALISTERVILLE 40.63N 77.28W
05/14/2005 JUNIATA PA EMERGENCY MNGR
ROOF DAMAGE
&&
MMDNearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.